Washington, 2004

Heavy Snow in Washington, January 3 to 4, 2004

January 3 to 4, 2004 · NWS SEW · 3 events in 3 counties and zones

5 to 12 inches of snow closed some major travel arteries, including state highways 512 and 410 for several hours. Washington State Patrol responded nearly 200 collisions in Pierce and Thurston counties, most involving cars sliding into ditches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

5 to 12 inches of snow closed some major travel arteries, including state highways 512 and 410 for several hours. Washington State Patrol responded nearly 200 collisions in Pierce and Thurston counties, most involving cars sliding into ditches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 3, 3:25 AM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 3, 3:25 AM PST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
325 AM PST SAT JAN 3 2004

.SYNOPSIS...AN ARCTIC FRONT WILL MOVE SOUTH THROUGH THE REGION
DURING THE DAY AND WILL BE ACCOMPANIED BY A PERIOD OF SNOW AND
FALLING TEMPERATURES THIS AFTERNOON THROUGH TONIGHT. THE COLD AND
DRY CONDITIONS WILL CONTINUE THROUGH EARLY MONDAY. A MOIST PACIFIC
FRONT WILL BRING A POSSIBILITY OF SNOW LATER MONDAY THROUGH EARLY
TUESDAY BEFORE TEMPERATURES WARM AND PRECIPITATION TURNS TO RAIN.

&&

.DISCUSSION...WIND AND SNOW A BLOWING IN WHATCOM COUNTY THIS MORNING
AS ARCTIC AIR MAKING ITS PRESENCE FELT.  AT 3 AM FRONT AT THE NORTH
END OF ADMIRTLTY INLET TO JUST NORTH OF UIL AND BEGINNING TO MAKE
THE PUSH SOUTH. HAVE SLOWED IT UP JUST A TAD. FOR MOST OF THE
ZONES...HIGH TEMPERATURES WILL OCCUR THIS MORNING BEFORE THE FRONTAL
PASSAGE THEN DROPPING THEREAFTER. ALL AREAS SHOULD GET SOME SNOW BUT
AMOUNTS WILL VERY FROM A TRACE TO A FEW INCHES.  TONIGHT AND SUNDAY
CLEAR AND RATHER COLD WITH A BIT OF A BREEZE. SUNDAY NIGHT ANOTHER
COLD NIGHT...HOWEVER HIGH CLOUDS SHOULD START IMPACTING THE SWRN
PORTION OF THE FORECAST AREA LATE.

MONDAY...MODELS CONTINUE TO ROLL NEXT SYSTEM TOWARD THE
COAST...HOWEVER DETAILS CONTINUE TO BE DIFFERENT. COLD AIR MASS WILL
BE IN PLACE THEREFORE PRECIP WILL BE IN THE FORM OF SNOW WHEN IT
BEGINS DURING THE DAY MONDAY. EXPECT PRECIP TO BE LIGHT DAYLIGHT
HOURS MONDAY.

MONDAY NIGHT INTO EARLY TUESDAY...WITH COLD AIR ALREADY IN PLACE AND
SIGNIFICANT MOISTURE ROLLING ON IN...WILL HAVE A PERIOD OF DECENT
SNOWFALL ACROSS WESTERN WASHINGTON. QPF UP ON THE AIR AT THIS POINT
AND CHANGE TO RAIN LOOKS TO OCCUR DURING THE DAYLIGHT HOURS TUESDAY.
BASICALLY PLAN ON ACCUMULATING SNOWFALL MONDAY AFTERNOON INTO EARLY
TUESDAY.

TUESDAY NIGHT UNTIL......MILD SOUTHWEST FLOW DEVELOPS OVER THE
EASTERN PACIFIC WITH SEVERAL SYSTEMS TAKING AIM AT THE NORTHWEST. SO
IT LOOKS LIKE A MILDER...WET AND POSSIBLY BREEZY AT TIMES PERIOD
COMING UP TO WASH AWAY THE SNOW. ENJOY THE WINTER WEATHER WHILE IT
IS HERE.

CERNIGLIA
&&

.SEW...HIGH WIND WARNING WRN WHATCOM COUNTY THROUGH THIS MORNING.
       WINTER STORM WARNING STRAIT OF JUAN DE FUCA THROUGH THIS
        MORNING.
       SNOW ADVISORY THROUGH THIS MORNING NORTH AND THIS AFTERNOON
        SOUTH ALL LOWLAND ZONES WITH BLOWING SNOW WRN WHATCOM COUNTY.
       STORM WARNING CAMANO ISLAND TO POINT ROBERTS.
       GALE WARNINGS STRAIT OF JUAN DE FUCA...PUGET SOUND AND HOOD
        CANAL AND ADMIRALTY INLET.
       SMALL CRAFT ADVISORY COAST.

.KATX...VCP21/CSR32...OPERATIONAL.

&&
Hazardous weather outlook, Jan 3, 5:00 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
500 AM PST SAT JAN 3 2004

WAZ002-041300-
WESTERN WHATCOM-
500 AM PST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN WHATCOM COUNTY.

.DAY ONE...

A HIGH WIND WARNING IS IN EFFECT. SEE THE NONPRECIPITATION
BULLETIN...WWUS45...FOR DETAILS.

A SNOW ADVISORY IS IN EFFECT. SEE THE WINTER WEATHER
BULLETIN...WWUS46...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A PACIFIC FRONT WILL SPREAD MOISTURE OVER COLD AIR IN WESTERN
WASHINGTON MONDAY NIGHT AND TUESDAY. HEAVY SNOW IS POSSIBLE BEFORE
PRECIPITATION CHANGES TO RAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WAZ013-014-041300-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
500 AM PST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE STRAIT OF JUAN DE FUCA.

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT. SEE THE WINTER WEATHER
BULLETIN...WWUS46...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A PACIFIC FRONT WILL SPREAD MOISTURE OVER COLD AIR IN WESTERN
WASHINGTON MONDAY NIGHT AND TUESDAY. HEAVY SNOW IS POSSIBLE BEFORE
PRECIPITATION CHANGES TO RAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ133-041300-
500 AM PST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN INLAND WATERS FROM
CAMANO ISLAND TO POINT ROBERTS.

.DAY ONE...

A STORM WARNING IS IN EFFECT. SEE THE COASTAL MARINE FORECAST...
FZUS56...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A GALE WARNING IS IN EFFECT FOR DAY 2. SEE THE COASTAL MARINE
FORECAST...FZUS56...FOR DETAILS.

A PACIFIC FRONT WILL SPREAD MOISTURE OVER COLD AIR IN WESTERN
WASHINGTON MONDAY NIGHT AND TUESDAY. HEAVY SNOW IS POSSIBLE BEFORE
PRECIPITATION CHANGES TO RAIN ON TUESDAY.

PZZ130>132-134-135-041300-
500 AM PST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. STRAIT OF JUAN DE
FUCA...ADMIRALTY INLET AND THE PUGET SOUND AND HOOD CANAL.

.DAY ONE...

A GALE WARNING IS IN EFFECT. SEE THE COASTAL MARINE FORECAST...
FZUS56...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A PACIFIC FRONT WILL SPREAD MOISTURE OVER COLD AIR IN WESTERN
WASHINGTON MONDAY NIGHT AND TUESDAY. HEAVY SNOW IS POSSIBLE BEFORE
PRECIPITATION CHANGES TO RAIN ON TUESDAY.

WAZ001-003>011-015-016-041300-
ADMIRALTY INLET AREA-CENTRAL CASCADE FOOTHILLS-CENTRAL COAST-
EVERETT AND VICINITY-HOOD CANAL/KITSAP PENINSULA-NORTH COAST-
NORTHERN CASCADE FOOTHILLS-NORTHWEST INTERIOR-SAN JUAN-
SEATTLE METROPOLITAN AREA-SOUTHWEST INTERIOR-TACOMA AREA-
500 AM PST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST...HOOD CANAL AND
KITSAP PENINSULA...SOUTHWEST INTERIOR...SAN JUAN ISLANDS...ADMIRALTY
INLET AREA AND THE PUGET SOUND...INCLUDING THE SEATTLE METROPOLITAN
AREA...EVERETT AND VICINITY...AND THE TACOMA AREA.

.DAY ONE...

A SNOW ADVISORY IS IN EFFECT. SEE THE WINTER WEATHER
BULLETIN...WWUS46...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A PACIFIC FRONT WILL SPREAD MOISTURE OVER COLD AIR IN WESTERN
WASHINGTON MONDAY NIGHT AND TUESDAY. HEAVY SNOW IS POSSIBLE BEFORE
PRECIPITATION CHANGES TO RAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ150-153-156-WAZ012-017-018-041300-
OLYMPICS-WEST SLOPES CENTRAL CASCADES AND PASSES-
WEST SLOPES NORTHERN CASCADES AND PASSES-
500 AM PST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS...THE
OLYMPICS. AND THE NORTHERN AND CENTRAL WEST SLOPES OF THE CASCADES.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

A PACIFIC FRONT WILL SPREAD MOISTURE OVER COLD AIR IN WESTERN
WASHINGTON MONDAY NIGHT AND TUESDAY. HEAVY SNOW IS POSSIBLE BEFORE
PRECIPITATION CHANGES TO RAIN OVER THE LOWLANDS ON TUESDAY.

CERNIGLIA

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis

When
January 3, 7:30 AM PST to January 4, 7:30 AM PST
Where
Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, C King/C Pierce/X Ne Thurston/C Lewis

When
January 3, 7:30 AM PST to January 4, 7:30 AM PST
Where
C King/C Pierce/X Ne Thurston/C Lewis forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, W Pierce

When
January 3, 7:30 AM PST to January 4, 7:30 AM PST
Where
W Pierce forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382407, 5382408, 5382409.